Hail, Giles
- When
- June 26, 2:40 PM EST
- Where
- Giles County, Pearisburg
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.320, -80.730
An unstable atmosphere set the stage for afternoon development of showers and thunderstorms on June 26. Some of these storms reached severe levels and generated large hail and damaging downburst winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
An unstable atmosphere set the stage for afternoon development of showers and thunderstorms on June 26. Some of these storms reached severe levels and generated large hail and damaging downburst winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 26, 2:01 PM EST, 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 301 PM EDT THU JUN 26 2008 .SYNOPSIS... HIGH PRESSURE OVER THE SOUTHEAST WILL BRING HOT AND MORE HUMID WEATHER INTO THE AREA THROUGH FRIDAY WITH ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. A BETTER CHANCE OF THUNDERSTORMS ARRIVES WITH A FRONT THIS WEEKEND. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... LATEST MESOANALYSIS SHOWS LIGHT SOUTHWEST FLOW AND CONVERGENCE INTO THE NC MOUNTAINS AND ACROSS THE OHIO VALLEY. THUNDERSTORMS ARE FIRING ALONG AND LEE OF THE THE RIDGES ATTM...AND THROUGH EARLY EVENING...EXPECT ISOLATED TO SCATTERED THUNDERSTORMS ACROSS THE WESTERN HALF OF THE FORECAST. WESTERLY FLOW AND SOME DRYING SHOULD INHIBIT STORMS FROM DRIFTING TO FAR EAST OF THE MOUNTAINS BY THIS EVENING. THE TEMP/DEWPOINT DEPRESSION OUT EAST WILL BE A FACTOR IF STORMS DECIDE TO FIRE UP OUT THAT WAY...LEADING TO POTENTIAL DOWNBURST THREAT. THE OVERNIGHT WILL BE MAINLY QUIET...AS MODELS TAKE AN MCV FROM NRN IND INTO PA AND WEAKEN IT. CORFIDI VECTORS STEER THE CONVECTION SOUTHEAST TOWARD OUR WV COUNTIES OVERNIGHT SO LEFT A SLIGHT CHANCE TO LOW CHANCE POP FROM SE WV TO NW NC. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/... LITTLE CHANGE EXPECTED FOR THE PERIOD FRIDAY THRU SATURDAY OTHER THAN A SLOWLY INCREASING CHANCE OF CONVECTION. STRONG WAVE DROPPING OUT OF SOUTHERN CANADA FRIDAY NIGHT WILL END UP PUSHING HEIGHTS DOWN A BIT OVER THE OHIO VALLEY FOR SATURDAY...INCREASING MOISTR SOUTHWEST FLOW...AND PROVIDING BETTER SUPPORT FOR STORMS. BY SUNDAY...THE FAVORED 00Z ECMWF TAKES THE CLOSED LOW INTO THE GREAT LAKES...AND KEEPS THE MAIN FRONT OVER THE OHI VALLEY WITH LEE TROUGH IN THE PIEDMONT. SUNDAY SHOULD BE SIMILAR TO SATURDAY IN TERMS OF THUNDERSTORM COVERAGE...BUT MAY HAVE MORE CLOUDS KEEPING HIGHS DOWN A COUPLE DEGREES FROM SAT. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... THE FRONT SHOULD BE SOUTHEAST OF THE FORECAST AREA MONDAY WITH UPPER SHORTWAVES ROTATING AROUND THE LOW OVER ONTARIO...KEEPING THREAT OF MAINLY AFTERNOON/EVENING CONVECTION GOING INTO TUESDAY. BY WED...HIGH PRESSURE SHOULD BE INTO THE OHIO/TN VALLEYS WITH DEEP MOISTURE WELL OFF THE COAST...SO DRIER AND LESS HUMID WX EXPECTED FOR MIDWEEK. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... MOISTURE WILL STEADILY INCREASE INTO THE AREA THE NEXT SEVERAL DAYS. THIS WILL LEAD TO AN INCREASE IN THUNDERSTORM ACTIVITY... ESPECIALLY DURNING THE AFTERNOON AND EVENING HOURS. COVERAGE TODAY AND FRIDAY WILL BE ISOLATED TO SCATTERED AND MAINLY CONFINED TO THE MOUNTAINS. PRECIPITATION CHANCES WILL INCREASE ACROSS THE ENTIRE AREA SATURDAY THROUGH MONDAY AS A COLD FRONT APPROACHES... AND THEN PASSES ACROSS THE AREA. LCL IFR CONDITIONS ARE POSSIBLE IN THE VICINITY OF THUNDERSTORMS ALONG WITH VARIABLE ERRATIC WIND GUSTS. AWAY FROM THUNDERSTORMS CONDITIONS ARE EXPECTED TO REMAIN VFR. SOME MVFR FOG IS POSSIBLE EACH MORNING...BUT IT SHOULD DISSIPATE QUICKLY AFTER SUNRISE. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...WP NEAR TERM...WP SHORT TERM...JS/WP LONG TERM...WP AVIATION...PM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 648 AM EDT THU JUN 26 2008 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-271100- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 648 AM EDT THU JUN 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AN APPROACHING COLD FRONT WILL BRING THE THREAT OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS TO THE AREA SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT MAY BE NEEDED THIS WEEKEND.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 214 PM EDT THU JUN 26 2008 VAZ007-010-WVZ042-261915- BLAND VA-TAZEWELL VA-MERCER WV- 214 PM EDT THU JUN 26 2008 AT 211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTHEAST OF TAZEWELL...OR ABOUT OVER TIPTOP...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...BOISSEVAIN AT 225 PM EDT...POCAHONTAS...AND COALDALE AT 230 PM EDT...BLUEFIELD...AND PINNACLE ROCK STATE PARK AT 235 PM EDT...BLUEFIELD...MERCER CO AIRPORT AT 240 PM EDT...SANDLICK...AND MATOAKA AT 245 PM EDT...CERES AT 250 PM EDT. EXPECT SMALL HAIL AND OCCASIONAL CLOUD TO GROUND LIGHTNING IN THE PATH OF THIS STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. PEM
The Roanoke radar (KFCX), 52 km away, was scanning. The volume nearest the first event began at 19:40 UTC.
10 hail, 9 thunderstorm wind. Local standard time, as filed.
Numerous trees were blown down by a possible microburst. Damage values are estimated.
A tree was blown down near Walton Road. Damage values are estimated.
Several trees were blown down in the Lochhaven and Bradshaw area. Damage values were estimated.
Trees were blown down. Damage values are estimated.
Trees were blown down. Damage values are estimated.
Trees and power lines were blown down. Damage values are estimated.
A tree was blown down in Mount Laurel. Damage values are estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109024, 109025, 109026, 114851, 109028, 109034, 109056, 114850, 109036, 109037, 109039, 109038, 109051, 109041, 109042, 109044, 109049, 114852, 114853.